Oklahoma, 2018

Hail and Damaging Wind in Oklahoma, May 2, 2018

May 2, 2018 · NWS AMA · 3 events in 1 county or zone

A deepening upper level trough over southern Nevaded throughout the morning hours set the stages for active weather downstream across the Panhandles. Vertically stacked speed shear aloft out ahead of the main upper level system; in-conjunction with good lift and a rather strong Low level Jet at 850 mb of around 40 kts set the stages for linear convection to develop across the northern Panhandles…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A deepening upper level trough over southern Nevaded throughout the morning hours set the stages for active weather downstream across the Panhandles. Vertically stacked speed shear aloft out ahead of the main upper level system; in-conjunction with good lift and a rather strong Low level Jet at 850 mb of around 40 kts set the stages for linear convection to develop across the northern Panhandles along and out ahead of a surface convergence boundary. With SBCAPE around 3000 J/lg and effective bulk shear around 40-50 kts, a good environment had storms congeal into a line and move northeast. Early on, storms across the region produce hail from quarters up to tennis ball size. A second round of storms developed across the southeast Texas Panhandle with additional severe reports including a funnel cloud reported in Wheeler County. Storms quickly exited the region as early evening on the 2nd approached.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 2, 11:30 AM CST, 4 minutes earlier.

Area forecast discussion, May 2, 11:30 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1230 PM CDT Wed May 2 2018

.AVIATION...
For the 18z TAFs...
Scattered thunderstorms in northern part of forecast area being
assisted by convergence due to arrival to weak cold front, which
has moved through GUY and DHT.  Movement of this wind shift line
is not being handled well by models.  Amendments for surface
winds may be forthcoming.  Thunderstorms could develop near AMA
this afternoon, but will not include in forecast at this time,
instead will wait until better assessment of timing can be
obtained.

Cockrell

&&

.PREV DISCUSSION... /Issued 619 AM CDT Wed May 2 2018/

AVIATION...
Southerly winds will increase and will get gusty at DHT and AMA by
mid morning. Winds at GUY will be light and variable for much of
the morning as a cold front has stalled over this area. Southerly
winds will return to GUY by afternoon. Winds will then decrease
again toward sunset. MVFR cigs are expected at AMA until about mid
morning, then they will become VFR. Otherwise, VFR conditions are
expected across the TAF sites with any showers or thunderstorms to
the east of the TAF sites.

PREV DISCUSSION... /Issued 336 AM CDT Wed May 2 2018/

DISCUSSION...
Another day of Fire Weather and possibly Severe Weather. Dryline
continues to retreat west across the Panhandles, but will shift
east during the day. Models suggest that it should be east of the
area between 4 and 7 pm. Thunderstorm development will be possible
across the eastern Panhandles, and these storms could be severe.
As storms develop, they will quickly shift east, and therefore
could limit the chances of severe storms. If storms develop a
little further west, closer to the central Panhandles then we
could see some severe thunderstorms before they exit into
Oklahoma. CAMs are split between a line of strong to severe storms
developing across the eastern Panhandles, and absolutely nothing
happening in our area. This keeps the confidence low in the pop
forecast.

Upper level trough edges closer on Thursday and a dry westerly
flow will be in place, with the dryline east of the Panhandles all
day. No precipitation expected, however some areas could see
elevated, to low end critical Fire Weather conditions(See Fire
Weather Discussion). Cold front will follow behind the trough on
Thursday afternoon.

Temperatures on Friday will be in the 70s due the cold frontal
passage. This wont last long as upper level ridge builds over the
western CONUS and northwest flow will return to the Panhandles.
Overall expect conditions to be dry, with a gradual warming trend
each day.

Dry conditions look to continue through Monday, as models hint at
a shortwave trough to move through, and return a chance of
thunderstorms on Tuesday.

Weber

FIRE WEATHER...
Southwest winds yet again today in conjunction with relative
humidities in the single digits to low teens will make for
critical Fire Weather conditions. Eastern Panhandles may see these
conditions as well if the dryline pushes far enough east, but
there is the chance for showers/thunderstorms before the
potentially critical Fire Weather conditions arrive, thusly no Red
Flag Warning for these areas.

West winds and low relative humidities will make for elevated to
near critical Fire Weather conditions on Thursday. There will be a
wind shift out of the north, as a cold front moves through
Thursday afternoon. North winds are only expected to be in the 10
to 15 mph range.

AVIATION...
Southerly winds in the 10 to 15 knot range overnight will veer
some by mid morning and they will increase to around 25 knots with
higher gusts. Winds will then decrease toward sunset into the 10
to 15 knot range again. MVFR cigs are expected to visit the AMA
TAF site between 12Z and 15Z, but they are expected to stay away
from DHT and GUY. Otherwise, VFR conditions are expected to
prevail.

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Moore...Oldham...Palo
     Duro Canyon...Potter...Randall...Sherman.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Cimarron...Texas.

&&

03/16
Hazardous weather outlook, May 2, 3:40 AM CST, 7 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
440 AM CDT Wed May 2 2018

OKZ001>003-TXZ001>020-317-022145-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
440 AM CDT Wed May 2 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical Fire Weather conditions are expected across the western
two-thirds of the combined Panhandles today.

Thunderstorms will be possible across the eastern Panhandles on
today. Storms could be strong to severe with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to low end critical Fire Weather conditions expected on
Thursday.

Thunderstorms possible across the Panhandles on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Limited Spotter activation may be needed this afternoon.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and Wednesday across
the western two-thirds of the Panhandles.

In the hours before

Special weather statement, May 2, 10:27 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1127 AM CDT WED MAY 2 2018

OKZ002-TXZ003-021700-
Texas OK-Hansford TX-
1127 AM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TEXAS AND NORTHERN
HANSFORD COUNTIES UNTIL NOON CDT...

At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Gruver, or 17 miles northwest of Spearman, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3641 10108 3636 10109 3623 10149 3633 10157
      3663 10131
TIME...MOT...LOC 1627Z 227DEG 24KT 3634 10146

Ward
Special weather statement, May 2, 10:56 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1156 AM CDT WED MAY 2 2018

OKZ002-003-TXZ003-004-021730-
Texas OK-Beaver OK-Ochiltree TX-Hansford TX-
1156 AM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
SOUTHEASTERN TEXAS...HANSFORD AND NORTHWESTERN OCHILTREE COUNTIES
UNTIL 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Hardesty to 6 miles southwest
of Gruver. Movement was northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gruver, Hardesty, Waka and Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3687 10084 3657 10147 3609 10162 3629 10101
TIME...MOT...LOC 1656Z 205DEG 41KT 3649 10116 3622 10152

Ward
Special weather statement, May 2, 11:20 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1220 PM CDT WED MAY 2 2018

OKZ003-021745-
Beaver OK-
1220 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER COUNTY UNTIL 1245
PM CDT...

At 1220 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Boyd, or 12 miles southwest of Beaver, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Bryans Corner, Boyd, Mocane, Turpin, Floris and
Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3684 10024 3650 10081 3650 10095 3689 10095
      3700 10075 3700 10051
TIME...MOT...LOC 1720Z 216DEG 27KT 3674 10074

Ward

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beaver

When
May 2, 11:34 AM CST
Where
Beaver County, 2.98 mi NNE of Forgan
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.940, -100.510

Hail, Beaver

When
May 2, 1:22 PM CST
Where
Beaver County, Elmwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.620, -100.520

Nickel size hail and 0.75 of rainfall fell in 10 minutes.

Thunderstorm Wind, Beaver

When
May 2, 2:25 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754883, 754884, 754885.